Febrile reactions with shaking chills occurred in 9 of 24 patients (37.5%) receiving methicillin from Pharmaceutical Company A while only one of 18 patients (5.6%) receiving methicillin from Pharmaceutical Company B had similar reactions. Eleven of 388 doses (2.5%) of methicillin from source A were associated with this drug reaction. The clinical symptoms associated with this reaction were shaking chills within one hr after infusion of the methicillin and a sudden increase in temperature within 2 hr. The one patient who fell into the B group was the only patient thought to have had a reaction who did not have a shaking chill. Two other patients were started on the B methicillin but they had reactions only when they were erroneously switched to the A methicillin. There was a highly significant association (p=0.015) between these reactions and the source A methicillin. The specific cause of the reactions is not known. There is no assurance that the present testing for pyrogens will screen out lots with this human pyrogen. Further study of this problem is urgently needed.
|Original language||English (US)|
|Number of pages||6|
|Journal||Johns Hopkins Medical Journal|
|State||Published - 1974|
ASJC Scopus subject areas